Wyoming, 2011

High Wind in Wyoming, March 11, 2011

March 11, 2011 · NWS UNR · 2 events in 2 counties and zones

Strong winds developed over Campbell County just ahead of a cold front. West winds gusted to 75 mph at Echeta in western Campbell County and 60 mph at Rochelle Hills in far southeastern Campbell County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds developed over Campbell County just ahead of a cold front. West winds gusted to 75 mph at Echeta in western Campbell County and 60 mph at Rochelle Hills in far southeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 10, 9:02 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 10, 9:02 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MST THU MAR 10 2011

.DISCUSSION...03Z SURFACE ANALYSIS HAD LOW IN SOUTHWEST SK WITH
COLD FRONT INTO ID. RATHER WELL-DEFINED VIGOROUS LOOKING SHORTWAVE
MOVING INTO WESTERN WY...BRINGING CONVECTION WITH IT. LIFT AHEAD
OF WAVE PRODUCING NICE BLANKET OF ALTOCUMULUS OVER THE CWA...SO
WILL UP CLOUD COVER OVERNIGHT. RADAR SHOWING SOME RETURNS...BUT
00Z KUNR SOUNDING SUGGESTS A LOT OF WASTED LIFT GIVEN THE ALMOST
20C T/TD SPREAD THROUGH ENTIRE SOUNDING.

PRESSURE FALLS OVER THE MT/ND/SD ASSISTING MODEST GRADIENT
RESULTING IN BREEZY SPOTS ON THE SD PLAINS...SO WILL UP WINDS.

00Z NAM SUPPORTS VERY WINDY CONDITIONS IN THE NORTHERN/EASTERN
FOOTHILLS REGION OVERNIGHT AHEAD OF THE COLD FRONT. PRESSURE
DIFFERENCE RISES TO 6MB BY 09Z ALONG WITH 40-50KT BOUNDARY LAYER
WINDS. INVERSION HEIGHT FAVORABLE FOR HIGH WINDS. THIS MATCHES
LOCAL STUDIES FOR A DOWNSLOPE HIGH WIND EVENT FOR THE NORTHERN
FOOTHILLS...SO WILL UPGRADE TO A WARNING THERE.

FINALLY...THERE IS A LOT OF SNOWCOVER OVER PORTIONS OF
NORTHWESTERN SD...OVER A FOOT IN SOME PLACES. GIVEN FORECAST WINDS
TOMORROW...WOULD EXPECT AREAS OF BLOWING SNOW TO DEVELOP. WILL ADD
A BULLET TO THE CURRENT WIND ADVISORY TO ADDRESS.

&&

.PREV DISCUSSION... /ISSUED 257 PM MST THU MAR 10 2011/

DISCUSSION...CURRENT SURFACE MAP PLACE TROF ACROSS FAR WESTERN
SOUTH DAKOTA. THIN CIRRUS INCREASING ACROSS THE AREA. MAIN CONCERN
TONIGHT/TOMORROW WILL BE WINDS.

STRONG SHORTWAVE CURRENTLY ACROSS NORTHERN CALIFORNIA WILL ZIP
ACROSS THE ROCKIES TONIGHT...AND INTO NORTHERN PLAINS EARLY
FRIDAY. STRONG PRESSURE FALLS ACROSS THE NORTHERN PLAINS WILL
ENHANCE LOW LEVEL SW WINDS OVERNIGHT. WILL REMAIN BREEZY TO WINDY
ACROSS NORTHEAST WYOMING. 12Z/18Z NAM SHOWING W-SW BL WINDS OF
35-45KT ACROSS THE BLACK HILLS OVERNIGHT...WITH A 4-5MB PRESSURE
GRADIENT BETWEEN NEWCASTLE AND STURGIS. RUC FORECAST SOUNDINGS
SHOW 40-50KT WINDS NEAR INVERSION LEVEL ACROSS NORTHERN BLACK
HILLS...WITH STRONGEST WINDS ABOVE INVERSION FOR RAPID CITY. WILL
ISSUE WIND ADVISORY FOR TONIGHT FOR THE NORTHERN THROUGH EASTERN
FOOTHILLS. COLD FRONT MOVES THROUGH NORTHEAST WYOMING/NORTHWEST
SOUTH DAKOTA EARLY FRIDAY MORNING...AND THROUGH THE REST OF THE
AREA BY 18Z. MODEST COLD ADVECTION WITH 850MB WINDS OF 40-50KTS
ACROSS THE AREA. ADVISORY CRITERIA WINDS EXPECTED BEHIND THE COLD
FRONT. IF SUFFICIENT MIXING OCCURS...COULD BE NEAR WARNING
CRITERIA ACROSS FAR NORTHWEST SOUTH DAKOTA.

AS FAR AS PRECIPITATION...STRONG PV ANOMALY MOVES ACROSS FAR
NORTHWEST SOUTH DAKOTA FRIDAY MORNING. BEST Q-G FORCING NORTH OF
THE FORECAST AREA...HOWEVER STEEP AND MOIST MID LEVEL LAPSE RATES
WILL RESULT IN SOME PRECIPITATION ALONG AND NORTH OF A LINE FROM
KGCC-KD07. 15Z SREF PTYPE SUGGESTS MAINLY RAIN...HOWEVER NAM
SOUNDINGS WOULD SUGGEST MAINLY SNOW. WITH POTENTIAL FOR SUB-
FREEZING SURFACE TEMPERATURES...WILL CARRY FZRA/SN/RA IN THE
FORECAST. WITH STRONG SUBSIDENCE FRIDAY AFTERNOON...PRECIPITATION
SHOULD BE LIMITED TO UPSLOPE AREAS OF THE NORTHERN BLACK HILLS.

HIGH PRESSURE BUILDS ACROSS THE EASTERN DAKOTAS FOR FRIDAY
NIGHT/SATURDAY. WEAK SHORTWAVE MOVES ACROSS THE AREA LATE
SATURDAY...WILL CONTINUE WITH SMALL POPS SATURDAY NIGHT.

EXTENDED...ZONAL FLOW ALOFT WILL BRING MOSTLY DRY CONDITIONS AND
SEASONABLE TEMPERATURES THROUGH EARLY NEXT WEEK. WEAK UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA...BRINGING OCCASIONAL
CLOUDINESS AND LOW CHANCES FOR PRECIPITATION. THE BEST CHANCES FOR
PRECIP LOOK TO BE ON SUNDAY ACROSS SOUTH CENTRAL SD AND ACROSS MUCH
OF THE AREA MONDAY NIGHT. A MORE UNSETTLED PATTERN WILL LIKELY
DEVELOP BY LATE NEXT WEEK AS FLOW BECOMES SOUTHWESTERLY AHEAD OF
WEST COAST TROF.

AVIATION...VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA THROUGH
LATE TONIGHT. STRONG WINDS ALOFT AHEAD OF AN APPROACHING COLD FRONT
WILL PRODUCE LOW LEVEL WIND SHEAR AT KRAP OVERNIGHT...WITH GUSTY
WEST-SOUTHWEST WINDS ALONG THE NORTHERN AND EASTERN FOOTHILLS OF THE
BLACK HILLS. BREEZY SOUTHWESTERLY WINDS CAN BE EXPECTED TONIGHT AT
KGCC. THE COLD FRONT WILL CROSS THE AREA EARLY FRIDAY MORNING...
BRINGING GUSTY WEST-NORTHWEST WINDS TO THE AREA...ESPECIALLY THE
NORTHWESTERN AND WEST CENTRAL SD PLAINS. RAIN AND SNOW SHOWERS WILL
ACCOMPANY THE FRONT LATE TONIGHT AND FRIDAY...MAINLY ACROSS
NORTHEASTERN WY...THE BLACK HILLS...AND NORTHWESTERN SD. AREAS OF
MVFR/IFR CONDITIONS CAN BE EXPECTED OVER THESE AREAS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 AM TO 4 PM MST FRIDAY FOR RAPID CITY-
     STURGIS/PIEDMONT FOOT HILLS.

     WIND ADVISORY FROM 9 AM TO 4 PM MST FRIDAY FOR HAAKON-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-SOUTHERN MEADE
     CO PLAINS-ZIEBACH.

     WIND ADVISORY FROM 6 AM TO 4 PM MST FRIDAY FOR BUTTE-HARDING.

     HIGH WIND WARNING UNTIL 7 AM MST FRIDAY FOR NORTHERN FOOT HILLS.

     WIND ADVISORY FROM 7 AM TO 4 PM MST FRIDAY FOR NORTHERN FOOT
     HILLS.

WY...NONE.
&&

HELGESON
Hazardous weather outlook, Mar 10, 4:35 AM MST, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
435 AM MST THU MAR 10 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
435 AM MST (535 AM CST) THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE INTO THE AREA ON
FRIDAY. SOME LIGHT FREEZING RAIN WILL BE POSSIBLE EARLY FRIDAY
MORNING OVER NORTHWEST SOUTH DAKOTA AND NORTHEAST WYOMING. THROUGH
THE REMAINDER OF THE DAY...RAIN OR SNOW IS EXPECTED...PARTICULARLY
OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. ALONG WITH THE
PRECIPITATION...GUSTY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BEHIND THE COLD FRONT...WITH
THE HIGHEST WINDS OVER THE SOUTH DAKOTA PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
March 11, 3:00 AM MST to 5:00 AM MST
Where
Northern Campbell forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
March 11, 4:00 AM MST to 5:00 AM MST
Where
South Campbell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285251, 285254.